Alert archive / Virginia / River Flood Warnings in 2008
River Flood Warning 13, NWS Wakefield, VA
NWS Wakefield, VA issued this river flood warning at Dec 14, 2008, 4:07 PM EST for Sussex County, Virginia. It took effect at Dec 14, 2008, 6:10 PM EST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Dec 14, 2008, 4:07 PM EST (21:07 UTC)
- In effect from
- Dec 14, 2008, 6:10 PM EST
- Expired
- Dec 15, 2008, 4:27 AM EST
- In force
- 10 hr
- Issued by
- NWS Wakefield, VA
- Flood severity
- Minor
County Sussex County, VA
The radar
The Norfolk radar (KAKQ), 24 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Nottoway River near Stony Creek (STYV2).
- Action stage
- 13 ft
- Minor stage
- 15 ft
- Moderate stage
- 17 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02045500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS41 KAKQ 142107 FLWAKQ BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE WAKEFIELD, VA 407 PM EST SUN DEC 14 2008 ...THE NATIONAL WEATHER SERVICE IN WAKEFIELD VA HAS ISSUED A FLOOD WARNING FOR THE FOLLOWING RIVERS IN VIRGINIA... NOTTOWAY RIVER NEAR STONY CREEK AFFECTING SUSSEX COUNTY FOR THE CHOWAN BASIN...INCLUDING STONY CREEK...MINOR FLOODING IS FORECAST FOR LATE TONIGHT. SAFETY MESSAGE... PLEASE USE EXTREME CAUTION IF VENTURING NEAR RIVERBANKS. MOVE TO HIGHER GROUND IMMEDIATELY SHOULD RISING WATER THREATEN YOUR SAFETY. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES... VAC183-150907- /O.NEW.KAKQ.FL.W.0013.081214T2310Z-081215T1236Z/ /STYV2.1.ER.081214T2310Z.081215T0600Z.081215T0636Z.NO/ 407 PM EST SUN DEC 14 2008 THE NATIONAL WEATHER SERVICE IN WAKEFIELD VA HAS ISSUED A * FLOOD WARNING FOR THE NOTTOWAY RIVER NEAR STONY CREEK. * UNTIL MONDAY MORNING...OR UNTIL THE WARNING IS CANCELLED. * AT 15:30 PM SUNDAY THE STAGE WAS 14.7 FEET. * MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 15.0 FEET. * FORECAST...RISE ABOVE FLOOD STAGE THIS EVENING AND CONTINUE TO RISE TO NEAR 15.2 FEET AFTER MIDNIGHT TONIGHT. THE RIVER WILL FALL BELOW FLOOD STAGE EARLY MONDAY MORNING. THIS RIVER LEVEL IS COMPARABLE TO A PREVIOUS CREST OF 15.2 FEET ON MAR 10 1992. $$
2 follow-up statements
000 WGUS81 KAKQ 150205 FLSAKQ FLOOD STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD, VA 905 PM EST SUN DEC 14 2008 FOR THE CHOWAN BASIN...INCLUDING STONY CREEK...MINOR FLOODING IS FORECAST. SAFETY MESSAGE... PLEASE USE EXTREME CAUTION IF VENTURING NEAR RIVERBANKS. MOVE TO HIGHER GROUND IMMEDIATELY SHOULD RISING WATER THREATEN YOUR SAFETY. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES... VAC183-151317- /O.EXT.KAKQ.FL.W.0013.000000T0000Z-081215T1317Z/ /STYV2.1.ER.081215T0255Z.081215T0600Z.081215T0717Z.NO/ 905 PM EST SUN DEC 14 2008 ...FLOOD WARNING EXTENDED UNTIL MONDAY MORNING...THE FLOOD WARNING CONTINUES FOR THE NOTTOWAY RIVER NEAR STONY CREEK * UNTIL MONDAY MORNING...OR UNTIL THE WARNING IS CANCELLED. * AT 20:30 PM SUNDAY THE STAGE WAS 14.9 FEET * MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 15.0 FEET THIS RIVER LEVEL IS COMPARABLE TO A PREVIOUS CREST OF 15.5 FEET ON NOV 25 2006. $$
000 WGUS81 KAKQ 150927 FLSAKQ FLOOD STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD, VA 427 AM EST MON DEC 15 2008 FOR THE CHOWAN BASIN...INCLUDING STONY CREEK... NO FLOODING IS OBSERVED OR FORECAST. SAFETY MESSAGE... PLEASE USE EXTREME CAUTION IF VENTURING NEAR RIVERBANKS. MOVE TO HIGHER GROUND IMMEDIATELY SHOULD RISING WATER THREATEN YOUR SAFETY. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES... VAC183-150957- /O.CAN.KAKQ.FL.W.0013.000000T0000Z-081215T1317Z/ /STYV2.1.ER.081215T0700Z.081215T0700Z.081215T0700Z.NO/ 427 AM EST MON DEC 15 2008 THE FLOOD WARNING IS CANCELLED FOR THE NOTTOWAY RIVER NEAR STONY CREEK * AT 4:00 AM MONDAY THE STAGE WAS 14.9 FEET * FELL BELOW FLOOD STAGE AT 2:00 AM MONDAY. * FLOOD STAGE IS 15.0 FEET * FORECAST...THE RIVER WILL CONTINUE TO FALL TO 6.4 FEET BY . THIS RIVER LEVEL IS COMPARABLE TO A PREVIOUS CREST OF 15.5 FEET ON NOV 25 2006. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this river flood warning went out at Dec 14, 4:00 PM EST, 7 minutes earlier.
Area forecast discussion, Dec 14, 4:00 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
400 PM EST SUN DEC 14 2008
.SYNOPSIS...
A WARM FRONT WILL LIFT NORTH THROUGH THE REGION LATER
TONIGHT...AS A COLD FRONT BEGINS TO APPROACH FROM THE WEST. THE COLD
FRONT WILL MOVE INTO THE MID ATLANTIC MONDAY NIGHT...AND WILL
DISSIPATE ACROSS THE AREA ON TUESDAY. AREAS OF LOW PRESSURE WILL
CONTINUE TO TRACK ACROSS THE REGION THROUGH LATE IN THE WEEK.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
LATEST WX ANALYSIS DEPICTS BROAD WSW FLOW ALOFT AND S TO SE FLOW
AT THE SFC IN RESPONSE TO HIGH PRESSURE OFFSHORE AND DEVELOPING
TROUGH OF LOW PRESSURE ALONG THE NC COASTAL PLAIN. A FEW VERY LGT
RETURNS SHOWING UP TO OUR SW...-RA AT GSO LAST HR. HAVE ADDED
SPRINKLES TO THE FCST FOR THE EVENG HRS FOR MUCH OF THE
PIEDMONT...BUT EXPECT LITTLE IF ANY MSBL PRECIPITATION SO HAVE
ONLY A 20% POP FROM FVX TO AVC. AFTER MIDNGT AS SE FLOW BRINGS
INCRSG LOW LVL MSTR TO THE REGION...MODEL SNDGS SUGGEST THERE MAY BE
SOME DRIZZLE OR -RA ACRS THE PIEDMONT. STILL CAPPED POPS AT 20%
AND ONLY FOR FAR WRN TIER OF CNTYS SINCE THESE CASES TYPICALLY
STAY WEST OF AKQ CWA CLOSER TO THE MTNS.
AS FOR OVERNIGHT TEMPERATURES...MUCH MILDER THAN PAST FEW NIGHTS
AS SOUTHERLY FLOW AND INCREASING CLOUDS WILL KEEP TEMPS FROM
FALLING MUCH BELOW LATE AFTN VALUES. WITH DRY AIR (TEMP-DEW PT
DEPRESSIONS INITIALLY MORE THAN 10 F) IN PLACE...MAY SEE SOME
EVAPORATIVE COOLING IN FAR WESTERN ZONES WHERE A FEW
SPRINKLES/LIGHT RAIN SHOWERS MAY OCCUR. WITH THIS IN
MIND...KEEPING LOWS INTO THE LWR 40S HERE...WITH MID/UPR 40S CNTRL
AND SE VA...AND LWR 50S ALONG THE SE VA/NE NC COAST.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
AS LOW LVL FLOW TURNS MORE SSW BY LATE MON MRNG INTO THE AFTN
WILL SEE LOW LEVEL CLOUDS DISSIPATE SOMEWHAT ALTHOUGH SKIES ARE
EXPECTED TO REMAIN MOSTLY CLOUDY. MAIN STORY ON MON WILL BE THE
BIG WARMUP WITH HIGHS SOARING INTO THE LWR/MID 60S IN THE PIEDMNT
TO THE LWR 70S FAR SE VA/NE NC (WHERE SOME SUNSHINE MAY OCCUR).
GFS A BIT FASTER THAN THE NAM/ECMWF WITH THE COLD FRONT MOVING
OVER THE CWA AROUND MIDNIGHT (FAR NW) INTO TUE AM FAR SE. SIDING
WITH THE SLOWER SOLN...SO LOOK FOR ANOTHER WARM NIGHT...MINS IN THE UPR
40S TO THE LOW 60S FAR SE. SCALED BACK ON PRECIP CHC A BIT...ONLY
40-50% CHC FOR SE...LOW END LIKELY N AND WEST. QPF LOOKS LIGHT AS
DEEP MSTR AND MID/UPR LVL FORCING REMAIN WELL OFF TO OUR NW.
LOOK FOR ERLY MAXES FOR THE DAY ON TUE AS NE FLOW DEVELOPS BEHIND
FRONTAL PASS. CLOUDS AND -RA WILL CONTINUE TO HOLD OVER THE RGN
IN AN E/NE FLOW REGIME FOR THE DAY. MAY SEE SOME DRYING AT MID
LVLS AS THE DAY PROGRESSES FOR ONLY --R/-DZ TO OCCUR AT THE SFC
(MINOR QPF). PRECIP (--RA/DZ) CONTINUES TO OCCUR INTO TUE NIGHT AS
E/SE FLOW CONTINUES (ESP ERN PIEDMONT). TEMPS AT NIGHT WILL FALL
INTO THE UPR 30S NW TO NEAR 50 FAR SE.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
CHC RAIN ON WED AS THE SECOND IN A SERIES OF WEAK COLD FRONT
STRETCHES ACROSS THE NRN MID ATLANTIC. LOCATION AND STRENGTH OF
FRNT(S) ON THU DETERMINES PRECIP...WENT WITH CHC THU
MRNG/MIDDAY...SCHC THU NGHT.
AN OPEN WAVE UPR LOW TRACKS ENE ACROSS THE CONUS FROM SRN CA TO NEW
ENGLAND WED THRU FRIDAY. OUT AHEAD OF THE TROF IS STRONG WSW JET
(130 TO 160 KTS AT H3) ACROSS THE N CNTRL US LATE WED/ERLY THU. THE
FRONT FROM THE LONG WAVE SYSTEM REACHES THE MID ATLANTIC ON
FRIDAY... WENT WITH CHC SHOWERS FRIDAY AFTERNOON. LIQUID PRECIP WED
THRU AT LEAST DAYTIME FRI WITH FRZ LVL AOA 8 KFT. COOLER CONDITIONS
FRI NGHT/SAT AFTER THE FRONT.
TEMPS RATHER WARM WED THRU FRI...MAXS MID 50S TO 60S ON WED...MID
50S (ERN SHRE) TO NEAR 70 ON THU...WARM AGAIN ON FRI THO FRONT
TIMING MAY BE DURING PEAK HEATING. MINS MID 40S TO AROUND 50 BOTH
THU AND FRI MRNG...COOLER SAT MRNG.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
VFR CNDTNS AS SCT AC AND BKN CI WILL CONT TO MOVE ACROSS RGN THRU
00Z. MODELS INDCTG INCRG MID LVL MSTR ARRIVING BY SUNSET IN FORM
OF SCT-BKN SC (3-5K FT). MVFR CIGS (2-3K FT) XPCTD TONITE DUE TO
PERSISTENT SE FLOW.
NEXT AVIATION CONCERNS COMES TUE AND WED FROM A SERIES OF FRONTS/
LOW PRESSURE SYSTM THAT WILL BRING SCT SHWRS & PSBL MVFR CNDTNS.
&&
.MARINE...
TOPSY-TURVY WX PTRN FOR THE BALANCE OF THE UPCOMING WK. SFC HI PRES
HAS MVD OFFSHR...AND RETURN S LLVL FLO HAS BEGAN. LCL WRF SUGGS
INCRS SPDS ON THE BAY...ESP N OF NEW POINT COMFORT...AFT MDNGT TO LO
END SCAS (NR 20 KT). WL HV SCAS STRART AT MDNGT. WAA OVR COLDER WTRS
ON MON...LLVL INVERSION WL PREVENT HIER SPDS TO REACH SFC...WL HV LO
END SCAS ON BAY...SND (GUSTS TO 20 KT OR SO)...AND NRN OCN WTRS (N
OF CAPE CHARLES)...HWVR MOST FRQNT GUSTS SHOULD RMN OVR LAND AREAS
THRUT THE DAY. HV BLENDED LCL WV/SEA HGT GUID W/ WAVEWATCH. CDFNT
PUSHES ACRS THE WTRS ERY TUE...W/ LLVL CAA AND NNE SURGE
COMMENCES...THE PD TUE AFTN/NGT SHOULD HV SOLID SCA CONDS. FNTL
BNDRY RETURNS N WED...W/ RETURN OF SSW LLVL FLO WED. ANOTHER
SUBSTANTIAL INCRS IN SSW LLVL FLO XPCTD THU NGT/FRI.
&&
.HYDROLOGY...
IN COORDINATION W/ SE RIVER FCST CENTER...HAVE RAISED WARNING FOR
STONEY CREEK....AS OF 3PM...LEVEL HAS COME BACK UP TO 14.7 FT (0.3
FT BELOW THE 15 FT FLOOD STAGE)...AND IT IS NOW FCST TO RISE TO
MINOR FLOODING LEVELS LATER THIS EVENG. THIS SHOULD BE A BRIEF
WRNG AS LEVELS ARE EXPECTED TO DROP BELOW FLOOD STAGE BEFORE
SUNRISE MON.
PLEASE REFER TO THE LATEST FLSAKQ FROM WWW.WEATHER.GOV/AKQ (CLICK
ON RIVERS & LAKES AHPS) FOR FURTHER INFORMATION AND UPDATES.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT EST
MONDAY NIGHT FOR ANZ630>632.
SMALL CRAFT ADVISORY FROM 7 AM TO 6 PM EST MONDAY FOR ANZ633.
SMALL CRAFT ADVISORY FROM 7 AM MONDAY TO 6 PM EST TUESDAY FOR
ANZ650-652-654.
&&
SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB
LONG TERM...BAJ
AVIATION...BAJ
MARINE...ALB
HYDROLOGY...NWS AKQHazardous weather outlook, Dec 14, 11:21 AM EST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 1121 AM EST SUN DEC 14 2008 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-151630- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA- PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG- LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM- KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER- BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER- MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK- SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH- SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA- 1121 AM EST SUN DEC 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ650-652-654-656-658-151630- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT 20 NM- 1121 AM EST SUN DEC 14 2008 ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM MONDAY TO 6 AM EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ630>632-151630- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- 1121 AM EST SUN DEC 14 2008 ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO MIDNIGHT EST MONDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY AND THE SOUTHERN CHESAPEAKE BAY. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ633-151630- CURRITUCK SOUND- 1121 AM EST SUN DEC 14 2008 ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM MONDAY TO MIDNIGHT EST MONDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CURRITUCK SOUND. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. BROWN
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 14, 3:41 AM EST | Small Craft Advisory | AKQ | 3 days |
Nearby
River Flood Warnings in Virginia, 2008Every river flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.